Communications in Analysis and Geometry

Volume 12 (2004)

Number 1

1+1 Wave Maps into Symmetric Spaces

Pages: 345 – 388



Chuu-Lian Terng

Karen Uhlenbeck


We explain how to apply techniques from integrable systems to construct 2k-soliton homoclinic wave maps from the periodic Minkowski space S1 x R1 to a compact Lie group, and more generally to a compact symmetric space. We give a correspondence between solutions of the -1 flow equation associated to a compact Lie group G and wave maps into G. We use Bäcklund transformations to construct explicit 2k-soliton breather solutions for the -1 flow equation and show that the corresponding wave maps are periodic and homoclinic. The compact symmetric space G/K can be embedded as a totally geodesic submanifold of G via the Cartan embedding. We prescribe the constraint condition for the -1 flow equation associated to G which insures that the corresponding wave map into G actually lies in G/K. For example, when G/K = SU(2)/SO(2) = S2, the constrained -1-flow equation associated to SU(2) has the sine-Gordon equation (SGE) as a subequation and classical breather solutions of the SGE are 2- soliton breathers. Thus our result generalizes the result of Shatah and Strauss that a classical breather solution of the SGE gives rise to a periodic homoclinic wave map to S2. When the group G is non-compact, the bi-invariant metric on G is pseudo-Riemannian and Bäcklund transformations of a smooth solution often are singular. We use Bäcklund transformations to show that there exist smooth initial data with constant boundary conditions and finite energy such that the Cauchy problem for wave maps from R1,1 to the pseudo-Riemannian manifold SL(2, R) develops singularities in finite time.

Full Text (PDF format)